Testosterone therapy can be personalized for transgender men who begin to develop acne during masculinizing hormone treatment, but patient compatibility will depend upon several factors, advised Jason A. Park and his associates in a research letter to the editor of the Journal of the American Academy of Dermatology.

In a multivariate logistic regression analysis, Mr. Park and his colleagues at Boston University sought to determine the timing of onset of acne in female-to-male transgender patients.

A total of 55 patients undergoing hormone therapy at the Center for Transgender Medicine and Surgery at Boston Medical Center between January 1, 2010, and December 31, 2017 were selected following a systematic chart review. Patients were excluded who were under the age of 18 years, who had been receiving testosterone therapy for less than 2 years, who presented with acne before start of treatment, or whose medical records were incomplete.

Given evidence in prior studies reporting on an association between elevated androgen levels and increased incidence of acne in this patient group, a median serum testosterone level of 630 ng/dL “was used to differentiate between higher and lower levels.”

Acne was found to develop in 9% of transgender men after 3 months and in 18% after 6 months; 38% of the subjects were found to have developed acne at some point during the study after 24 months of treatment. The authors found that acne was “significantly associated with serum testosterone levels higher than 630 ng/dL.” Increased body mass index (BMI), especially in those with positive smoking status, also was associated with an increased incidence of acne, the authors said.

According to several existing studies, transgender men undergoing testosterone therapy tend to develop increased sebum production and acne. Because the systemic and dermatologic virilization effects of testosterone are unpredictable once treatment has started, and because individual goals also are varied (from maximum virilization to only suppressing feminine secondary sex characteristics), Mr. Park and his colleagues suggested that customization may be ideal, provided they do not clash with individual patient transition goals, priorities, risk factors, and other comorbidities that may be present.

The study was funded by the Medical Student Summer Research Program at Boston University. The authors had no conflicts of interest to report.

SOURCE: Park JA et al. J Am Acad Dermatol. 2019. doi: 10.1016/j.jaad.2018.12.040.